Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS San Diego, CA
NWS San Diego, CA issued this winter storm watch at Dec 12, 2021, 3:13 AM PST for Riverside County, San Bernardino County, California. It took effect at Dec 14, 2021, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 12, 2021, 3:13 AM PST (11:13 UTC)
- In effect from
- Dec 14, 2021, 4:00 AM PST
- Expired
- Dec 13, 2021, 3:53 AM PST
- In force
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949 WWUS46 KSGX 121113 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 313 AM PST Sun Dec 12 2021 CAZ055-056-122000- /O.NEW.KSGX.WS.A.0004.211214T1200Z-211215T1000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 313 AM PST Sun Dec 12 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT... * WHAT...Heavy snow and strong south to southwest winds possible. Plan on hazardous travel conditions, including during the evening commute on Tuesday. Damage to trees and power lines is possible. Total snow accumulations of 6 to 12 inches above 6000 feet, with localized amounts up to 24 inches, above 7000 ft are possible. * WHERE...Mountains above 6000 feet. * WHEN...From early Tuesday morning through late Tuesday night. * ADDITIONAL DETAILS...Southwest winds of 30 to 40 mph with gusts of 60 to 70 mph, areas of fog, heavy snow, and blowing snow will make travel extremely hazardous to impossible by Tuesday evening due to low visibility and treacherous road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
3 follow-up statements
591 WWUS46 KSGX 122105 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 105 PM PST Sun Dec 12 2021 CAZ055-056-130600- /O.CON.KSGX.WS.A.0004.211214T1200Z-211215T1000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 105 PM PST Sun Dec 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT... * WHAT...Heavy snow and strong winds possible. Plan on difficult travel conditions, including during the evening commute on Tuesday. Damage to trees and power lines is possible. Total snow accumulations of 6 to 12 inches above 6000 feet, with localized amounts up to 24 inches, above 7000 ft are possible. * WHERE...Mountains above 6000 feet. * WHEN...From late Monday night through late Tuesday night. * ADDITIONAL DETAILS...Southwest winds of 30 to 40 mph with gusts of 60 to 70 mph, areas of fog, heavy snow, and blowing snow will make travel extremely hazardous to near impossible by Tuesday evening due to low visibility and treacherous road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
704 WWUS46 KSGX 130553 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 953 PM PST Sun Dec 12 2021 CAZ055-056-131400- /O.CON.KSGX.WS.A.0004.211214T1200Z-211215T1000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 953 PM PST Sun Dec 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT... * WHAT...Heavy snow and strong winds possible. Plan on difficult travel conditions, including during the evening commute on Tuesday. Damage to trees and power lines is possible. Total snow accumulations of 6 to 12 inches above 6000 feet, with localized amounts up to 24 inches, above 7000 ft possible. * WHERE...Mountains above 6000 feet. * WHEN...From late Monday night through late Tuesday night. * ADDITIONAL DETAILS...Southwest winds of 30 to 40 mph with gusts of 60 to 70 mph, areas of fog, heavy snow, and blowing snow will make travel extremely hazardous to near impossible by Tuesday evening due to low visibility and treacherous road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ jmb
575 WWUS46 KSGX 131153 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 353 AM PST Mon Dec 13 2021 CAZ055-056-132200- /O.UPG.KSGX.WS.A.0004.211214T1200Z-211215T1000Z/ /O.NEW.KSGX.WS.W.0004.211214T1200Z-211215T1000Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 353 AM PST Mon Dec 13 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 2 AM PST WEDNESDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible, including during the evening commute on Tuesday. Expect damage to trees and power lines as well. Total snow accumulations of 6 to 14 inches above 6,000 feet, with localized amounts up to 24 inches above 8,000 feet. * WHERE...Mountains of San Bernardino and Riverside Counties above 6,000 feet elevation. * WHEN...4 AM Tuesday to 2 AM Wednesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 12, 2:55 AM PST, 18 minutes earlier.
Area forecast discussion, Dec 12, 2:55 AM PST, 18 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
255 AM PST Sun Dec 12 2021
.SYNOPSIS...
After a chilly start, it will be a Sunny and mild day to round out
the weekend. On Monday it will be cooler with more clouds as the
marine layer deepens ahead of an approaching storm from the
northwest. Windy and wet and stormy weather will accompany this
storm as it moves rapidly across Southern California Tuesday and
Tuesday night. Temperatures will remain below average for the
remainder of the week with another chance for some light
precipitation about Friday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
It was mostly clear and chilly across SoCal early this morning with
valley temperatures in the 30s and 40s. Winds were light. Abundant
sunshine today will aid in a good temperature recovery once again
with afternoon highs in the 60s at lower elevations.
Monday will be cooler with more low clouds as onshore gradients
strengthen and pull marine air back inland. There could even be some
light showers, mainly over coastal areas. A trough will be digging
south along the coast as a a strong shortwave digs offshore of the
PacNW gathering Pacific moisture as it rounds the base of the trough
and moves rapidly inland over SoCal on Tuesday. This is a very
dynamic system that will generate a lot of wind and precipitation as
it moves inland Tue/Tue night. Periods of moderate to heavy rain and
snow are expected to commence on Tuesday morning and continue
through the early evening before the system ejects rapidly east. A
number of Watches for wind and winter weather are now in effect,
including a High Wind Watch for the high deserts, and eastern San
Diego County, and a Winter Storm Watch for the the mountains of San
Bernardino and Riverside Counties. Winds will be strong over the
coast and valleys for a time on Tuesday as well, so watch for
possible Advisories for these areas as we get closer to the event.
A broad trough will remain over the West for much of the week, with
another chance for some light precipitation on Friday, but this next
wave will be much weaker with little, if any impact expected. Warmer
and drier weather follows for next weekend as a ridge tries to
rebuild over the State.
&&
.AVIATION...
120840Z...Mostly clear skies with unrestricted vis will continue
through this evening. SCT-BKN stratus developing west of the
mountains late Sunday evening with bases 2500-3500 ft MSL. Best
chance of CIGS will be after 13/08Z. VIS should remain unrestricted
below the cloud deck, but lower coastal mountain slopes will become
locally obscured by Monday morning. Isolated -SHRA could develop
near the coast after 13/08Z as well.
&&
.MARINE...
No hazardous marine conditions expected through early Monday.
Southerly winds will increase Monday through Tuesday ahead of the
next storm, becoming west-northwest late Tuesday afternoon after a
cold front passes. Wind gusts between 25 and 37 kt, combined seas of
8-10 ft, and rough seas are likely, producing conditions hazardous
to small craft late Monday through early Wednesday. The potential
for gale force winds Tuesday afternoon and evening is increasing,
and a Gale Watch has been issued for 4 AM Tue-4 AM Wed to cover the
period of small craft and gale conditions. Along the cold front
Tuesday afternoon, there is a slight chance of thunderstorms which
could briefly produce storm force winds and isolated waterspouts.
&&
.BEACHES...
A large fresh swell will produce elevated to high surf Tuesday
afternoon through Wednesday morning, highest in San Diego County.
Rough, choppy surf of 4-7 ft is possible, with local sets as high as
8-9 ft in San Diego County. Surf will lower through the day
Wednesday. There is also a slight chance of thunderstorms at the
beaches late Tuesday morning through Tuesday evening, mainly along
the cold front.
&&
.HYDROLOGY...
Some light precipitation could break out along the coast on Monday,
but should remain very light. Of more concern will be strong
southerly winds that will develop ahead of a cold front and a weak
Atmospheric River on Tuesday. IVT is forecast to max out briefly
above 600 kg/m/s. The combination of strong sfc convergence along
the front, ample moisture, and instability aloft could produce very
heavy rainfall rates, and even a few thunderstorms, resulting in
periods of urban flooding and possible debris flows near and below
recent burn scars. Mainstem river flooding is not expected as this
system will move through quickly.
At this time it looks like there is a potential for rainfall rates
to briefly reach or exceed 1/2" per hour by Tuesday afternoon. In
addition, the strong, moist southerly flow impinging on the San
Bernardino Mts could result in widespread storm total rainfall
amounts exceeding four inches on the wetter south-facing slopes,
resulting in considerable runoff. Rainfall totals could reach an
inch over some parts of the high deserts as well, which can cause
nuisance flooding where water is unable to drain properly on
roadways.
Early indications are for 1-3 inches on the peninsular ranges, 2-5
inches with 6 inches possible in spots across the south slope of the
San Bernardinos, and widespread 1-1.5 inch amounts west of the
mountains. The lower deserts could see from one-quarter to one-half
inch, while the high deserts get from one-half to 1 inch. This will
cause considerable runoff. Above 6000 FT, heavy snow is possible,
but the snow level will fluctuate and likely be above 7000 FT until
late Tue/Tue night.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Watch from Tuesday afternoon through Tuesday evening
for San Diego County Deserts-San Diego County Mountains.
High Wind Watch from late Monday night through Tuesday evening
for Apple and Lucerne Valleys.
Winter Storm Watch from late Monday night through late Tuesday
night for Riverside County Mountains-San Bernardino County
Mountains.
PZ...Gale Watch from late Monday night through late Tuesday night for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC/HYDROLOGY...10
AVIATION/MARINE/BEACHES...SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 1:54 AM PST | Gale Watch | SGX | 15 hr | |
| Dec 12, 3:00 AM PST | High Wind Watch | SGX | San Bernardino, San Diego | 25 hr |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.